A second sample of heroin associated with overdose clusters in Dublin has been found to include traces of nitazene.
The HSE has confirmed the discovery, and said the total number of reported overdose presentations since Thursday has now increased to 54.
Nitazene is a potent and dangerous synthetic opioid.
The HSE is reminding people to be extra careful, avoid using new drugs, new batches of drugs or buying from new sources.
Lord Mayor of Dublin, Daithí de Róiste, said the issue is concerning because drug users often don't have a choice where they buy the substance from.
Mr de Róiste told Newstalk: "We look at what's happening from a worldwide drugs perspective. The supply of heroin is drying up. Since the Taliban have come [into power] in Afghanistan, they've been pretty much wiping out what's there at the moment.
"This will bring huge dangers 12-18 months down the line, where we will see the proliferation of synthetics around Dublin. That really worries me, so this is down to heroin supplies drying up."
Professor Eamon Keenan, HSE national clinical lead, addiction services, said: “We are urging extreme caution following a sharp rise in the number of overdoses related to a powder being sold as heroin in the Dublin region. Preliminary laboratory analysis has confirmed that recent overdoses may be caused by heroin mixed with nitazene, a potent and dangerous synthetic opioid.These pose a substantial risk of overdose, hospitalisation and death.”
By James Cox
Keep up to date with all the latest news on our website Beat102103.com.